Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 24, NWS Sioux Falls, SD

May 23, 2006Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 3:22 PM CDT for Brule County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 3:22 PM CDT (20:22 UTC)
Expired
May 23, 2006, 3:45 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 198 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:30 PM CDTHAIL 0.8817 S Pukwana, SD
May 23, 3:52 PM CDTHAIL 0.755 Sw Kimball, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 232022
SVRFSD
SDC015-232045-
/O.NEW.KFSD.SV.W.0024.060523T2022Z-060523T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 345 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTH OF PUKWANA...OR ABOUT 23 MILES
  SOUTH OF CHAMBERLAIN...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PUKWANA AROUND 340 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4351 9930 4350 9907 4382 9897 4385 9928

$$

SCHUMACHER
1 follow-up statement
000 
WWUS53 KFSD 232036
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 23 2006

SDC015-232045-
/O.CON.KFSD.SV.W.0024.000000T0000Z-060523T2045Z/
BRULE SD-
335 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR BRULE COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL. ONE STORM WAS LOCATED 14 MILES SOUTH OF KIMBALL...THE SECOND 
STORMW WAS LOCATED 13 MILES SOUTHWEST OF KIMBALL. BOTH STORMS ARE 
MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL REMAIN IN...
   RURAL AREAS SOUTH OF INTERSTATE 90

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING 
FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4352 9921 4352 9882 4384 9881 4382 9913

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:05 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 23, 11:05 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT TUE MAY 23 2006

.DISCUSSION...
MAIN QUESTION IN THE NEAR TERM IS SVR WX POTENTIAL. CURRENTLY SFC
TROF IS LOCATED ACROSS THE WRN PLAINS WITH A SUBTLE WRMFNT EXTENDING
FM BETWEEN KPHP AND KPIR TO N CENTRAL NEB WHERE IT WASHES OUT.
INCREASING SLY FLOW THRU THE DAY SHOULD PUSH THIS WRMFNT NWD BUT
WITH A POSSIBLE WEAKENING TREND IN SD. SO THE MAIN PLAYER MIGHT BE
THE SFC TROF ITSELF ONCE IT MOVES EWD. BY 00Z...THE SFC TROF SHOULD
EXTEND ROUGHLY FM KONL IN NEB TO JUST W OF KMBG. AGREE WITH SPCS
SWODY1 EARLIER THIS MRNG THAT MODELS HAVE A TENDENCY TO UNDERDO THE
BACKING OF SFC WINDS AHEAD OF TROF LINES. THEREFORE THOUGHTS ARE
THAT THE GREATEST TORNADIC THREAT...IF ANY...COULD BE AROUND THE
JERAULD...AURORA COUNTY...POSSIBLY MITCHELL SD AREA. BUT HERES THE
PROBLEMS. LCL HGTS ARE RATHER HIGH AND SHEAR IS RATHER WEAK ABV 3KM.
SO IF THE LOW LVL WINDS DO NOT UNDERGO A SUBTLE BACKING BLO 1KM...
SHEAR WL ALSO BE REDUCED IN THAT LYR. IN ADDN...AREAS AROUND GREGORY
AND CHARLES MIX COUNTIES...ALONG WITH K9V9...COULD END UP ON THE SW
SIDE OF THE WK WRMFNT AS IT LIFTS NWD. LCL HGTS ARE VERY HIGH IN
THOSE AREAS. PARAMETERS INDICATE THAT THE BEST SVR WX POTENTIAL IS
IN THE FORM OF HIGHER BASED...WEAK...ISOLATED TORNADOES IN OUR W AS
0-3KM CAPE IS VERY HIGH. BUT THE BEST THREAT IS PROBABLY STRONG
STRAIGHT LINE WINDS...POSSIBLY BECOMING A BONAFIDE BOW ECHO AS IT
MOVES EWD TOWARD I 29. FEEL THE ISOLD TORNADIC THREAT IS VERY
LIMITED AT BEST E OF THE JAMES RIVER VALLEY.

&&
.PREV DISCUSSION...

SHOWERS AND THUNDERSTORMS WHICH HAVE BEEN OCCURRING OVER WESTERN
SOUTH DAKOTA AND NEBRASKA THROUGH THE EARLY MORNING HOURS HAVE BEEN
FLIRTING WITH THE SOUTHWESTERN EDGES OF OUR CWA...THOUGH
PRECIPITATION HAS BEEN DISSIPATING SHORTLY BEFORE IT GETS INTO OUR
ZONES.  WITH THE UPPER AND MID LEVEL FLOW DIRECTLY OUT OF THE
SOUTH...THE ACTIVITY HAS BEEN MOVING TO THE NORTH...THUS MISSING OUR
AREA.  BUT WITH THE MID LEVEL FLOW EXPECTED TO TAKE ON A SLIGHTLY
MORE SOUTHWESTERLY COMPONENT THROUGH THE MORNING...WE MAY BE ABLE TO
SNEAK A FEW OF THE STORMS INTO OUR FAR WESTERN CWA DURING THE NEXT
FEW HOURS.  WITH THE LOW LEVEL JET WEAKENING THROUGH THE MORNING
HOURS...ANY ACTIVITY WILL MOST LIKELY DIMINISH AFTER 12Z.  ALSO MAY
HAVE TO DEAL WITH SOME STRATUS THROUGH THE MORNING HOURS WITH 925 MB
MOISTURE WORKING INTO OUR AREA FROM EASTERN NEBRASKA DURING THAT
TIME FRAME.

OUR ATTENTION THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER FOR
THIS AFTERNOON AND EVENING. FRONTAL SYSTEM STILL SLATED TO PUSH INTO
OUR WESTERN CWA AFTER 21Z THIS AFTERNOON.  LOOKS TO BE GOOD LOW
LEVEL CONVERGENCE ALONG THE FRONT AND MOISTURE ADVECTION...AS WELL
AS GOOD UPPER LEVEL DIVERGENCE.  LOW LEVEL JET IS NOT OVERLY
IMPRESSIVE...AROUND 40 KTS...AND DO NOT LIKE THAT FACT THAT THERE IS
LITTLE IN THE WAY OF UPPER LEVEL WINDS.  HOWEVER WITH ML CAPE VALUES
OF AROUND 3000 J/KG AND BULK SHEAR OF CLOSE TO 40 KTS...ANY STORMS
THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO ROTATE.  WOULD EXPECT
STORM INITIATION TO OCCUR OVER THE SOUTHWESTERN PORTIONS OF THE CWA
AFTER 21Z IN CONJUNCTION WITH THE ABOVE AND 500 MB CAA COLLOCATED
WITH LOW LEVEL MOISTURE ADVECTION.  THINK MAIN THREATS AT THIS POINT
WOULD BE LARGE HAIL AND WIND...THOUGH AN ISOLATED TORNADO WOULD NOT
BE OUT OF THE QUESTION WITH LCL HEIGHT AROUND 3500 FT...GOOD LOW
LEVEL HUMIDITY...AND 0 TO 1 KM SHEAR VALUES OF BETWEEN 20 TO 25
KTS.  CONVECTIVE PARAMETERS ACTUALLY GET A LITTLE BETTER FARTHER TO
THE EAST AFTER 00Z...SO STORMS MAY INTENSIFY OVER THE CENTRAL
PORTIONS OF THE CWA AFTER THAT TIME.  ACTIVITY LOOKS TO TAPER OFF IN
THE EAST BETWEEN 06Z AND 09Z WEDNESDAY MORNING...THOUGH SHOWER
ACTIVITY MAY LINGER INTO WEDNESDAY AS UPPER LOW PASSES THROUGH THE
REGION.  NAM PULLS THE PRECIP OUT OF OUR AREA BY WEDNESDAY
AFTERNOON...WHILE GFS KEEPS IT OVER US THROUGH WEDNESDAY NIGHT WITH
THE UPPER LEVEL LOW FARTHER TO THE WEST THAN THE NAM.  DID SOMEWHAT
OF A COMPROMISE...KEEPING SMALL CHANCE POPS IN OUR FAR EASTERN ZONES
FOR WEDNESDAY NIGHT.  EVEN WITH CLOUDS AND SCATTERED SHOWERS FOR
MIDWEEK...TEMPERATURES LOOK TO REMAIN GENERALLY ABOVE NORMAL THROUGH
THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM
Hazardous weather outlook, May 23, 11:37 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE MAY 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE
MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A
SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE
IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60
MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM
CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH
POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE
SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE
STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON
AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY.
A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:38 PM CDTSevere Thunderstorm WarningFSDGregory37 min
May 23, 3:43 PM CDTSevere Thunderstorm WarningFSDBrule32 min
May 23, 5:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
May 23, 5:22 PM CDTTornado WarningFSDDavison35 min
May 23, 5:41 PM CDTSevere Thunderstorm WarningFSDHanson34 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningFSDHutchinson29 min
May 23, 6:01 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningFSDMcCook48 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton30 min
May 23, 6:55 PM CDTSevere Thunderstorm WarningFSDMcCook35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.